Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Medicine
Volume 2013 (2013), Article ID 946378, 4 pages
Case Report

Takotsubo Cardiomyopathy as an Early Complication of Drug-Induced Suicide Attempt

Department of Cardiology, Vigevano Hospital, Corso Milano 19, 27029 Vigevano, Italy

Received 28 July 2013; Accepted 16 September 2013

Academic Editor: Tian Po Oei

Copyright © 2013 Massimo Romanò et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Takotsubo cardiomyopathy typically presents in menopausal women following episodes of intense physical or mental stress. To our knowledge, the literature contains only two documented cases of Takotsubo cardiomyopathy arising following a suicide attempt, neither of which involved pharmaceutical poisoning. Here, however, we document the case of a young male patient with borderline personality disorder and a clinical and angiographic presentation compatible with Takotsubo cardiomyopathy arising following a suicide attempt by voluntary drug intoxication (risperidone, barbiturates, and benzodiazepine). The potential pathophysiological mechanisms behind this unusual clinical picture are discussed.